Texas, 2004

Damaging Winds in Texas, December 6, 2004

December 6, 2004 · NWS MAF · 3 events in 3 counties and zones

A squall line raced east across the west Texas Permian Basin around midday on the 6th. A segment of the linear complex became severe over the central Permian Basin and produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A squall line raced east across the west Texas Permian Basin around midday on the 6th. A segment of the linear complex became severe over the central Permian Basin and produced damaging winds. The area from Goldsmith in northern Ector County to the north side of Odessa was hardest hit. At least one building was destroyed and a few others were damaged. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 6, 8:41 AM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Dec 6, 8:41 AM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
841 AM CST MON DEC 6 2004

.UPDATE...
UPPER LOW IS CURRENTLY POSITIONED ACROSS SOUTHEAST ARIZONA. UPWARD
FORCING IS INCREASING OVER THE AREA AHEAD OF THIS FEATURE. SHOWERS
AND THUNDERSTORMS ARE BEGINNING TO INCREASE IN COVERAGE ACROSS THE
SOUTHEAST NEW MEXICO PLAINS AND THE WESTERN TRANS PECOS/MOUNTAINS OF
WEST TEXAS. THE UPPER TROUGH AXIS WILL TRANSLATE ACROSS THE FORECAST
AREA THIS AFTERNOON. STRONG 850-700 MB WINDS ASSOCIATED WITH THE
UPPER SYSTEM WILL SPREAD ACROSS THE AREA THIS AFTERNOON...WITH VERY
WINDY CONDITIONS EXPECTED ACROSS THE GUADALUPE AND DAVIS
MOUNTAINS...AND THE SOUTHEAST NEW MEXICO PLAINS. WINDY CONDITIONS
ARE ALSO LIKELY ACROSS THE PERMIAN BASIN AND THE UPPER TRANS PECOS
REGION THIS AFTERNOON. SUSTAINED WIND SPEEDS OF 25 TO 35 MPH...WITH
GUSTS TO NEAR 50 MPH WILL BE POSSIBLE ACROSS THE SOUTHEAST NEW
MEXICO PLAINS AS THE PRESSURE GRADIENT TIGHTENS...AND WE WILL GO
AHEAD AND ISSUE A WIND ADVISORY FOR EDDY AND LEA COUNTY FROM 19Z TO
23Z. THE HIGH WIND WARNING WILL ALSO REMAIN IN EFFECT FOR THE
GUADALUPES. WE WILL CONTINUE TO MONITOR THE DAVIS MOUNTAINS AS WELL.
UPDATED PRODUCTS WILL BE ISSUED SHORTLY.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...HIGH WIND WARNING IN EFFECT 15Z-03Z FOR THE GUADALUPE MOUNTAINS
     OF WEST TEXAS...TXZ258.
NM...HIGH WIND WARNING IN EFFECT 15Z-03Z FOR THE GUADALUPE MOUNTAINS
     OF SOUTHEASTERN NEW MEXICO...NMZ027.
     WIND ADVISORY IN EFFECT 19Z-23Z FOR EDDY AND LEA COUNTIES...
     NMZ028-029-033-034.
&&
Hazardous weather outlook, Dec 6, 3:40 AM CST, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
340 AM CST MON DEC 6 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-062100-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
340 AM CST (240 AM MST) MON DEC 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

A STRONG UPPER LEVEL STORM SYSTEM WILL PASS OVER SOUTHEASTERN NEW
MEXICO AND WEST TEXAS TODAY.  BEHIND THIS SYSTEM...A STRONG PRESSURE
GRADIENT WILL DEVELOP ACROSS THE GUADALUPE MOUNTAINS.  SOUTHWESTERLY
WINDS WILL INCREASE AS A RESULT...AND BY AFTERNOON...WINDS WILL
INCREASE TO SPEEDS OF 35 TO 55 MPH.  WINDS GUSTS NEAR 65 MPH WILL
BE POSSIBLE THROUGH GUADALUPE PASS.  THESE WINDS ARE EXPECTED TO
SUBSIDE DURING THE EVENING HOURS AS THE PRESSURE GRADIENT WEAKENS.
A HIGH WIND WARNING IS IN EFFECT FOR THE GUADALUPE MOUNTAINS OF
WEST TEXAS AND SOUTHEASTERN NEW MEXICO FROM 800 AM THROUGH 800 PM
MST TODAY.

SCATTERED NON-SEVERE THUNDERSTORMS ARE EXPECTED TODAY ACROSS THE
REMAINDER OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO.  THESE STORMS
ARE EXPECTED TO MOVE OUT OF THE AREA BY MID AFTERNOON AS A COLD
FRONT SWEEPS ACROSS THE REGION.  GUSTY WINDS...DEADLY CLOUD TO GROUND
LIGHTNING...AND SMALL HAIL WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.

In the hours before

Special weather statement, Dec 6, 10:02 AM CST, 17 minutes before
TXZ045-050-061645-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1002 AM CST MON DEC 6 2004

...LINE OF THUNDERSTORMS WILL PRODUCE STRONG WINDS...

A LINE OF THUNDERSTORMS WILL MOVE NORTHEAST AT 50 MPH ACROSS THE
NORTHWESTERN PERMIAN BASIN THROUGH 1045 AM CST. THESE STORMS WILL
AFFECT THE COMMUNITIES OF SEMINOLE AND ANDREWS...AND WILL BE CAPABLE
OF PRODUCING WIND GUSTS IN EXCESS OF 50 MPH...SMALL HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES...AND VERY HEAVY RAIN.

RESIDENTS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THESE STORMS
AND BE PREPARED TO SEEK SAFE SHELTER. STAY TUNED TO NOAA WEATHER
RADIO OR OTHER MEDIA OUTLETS FOR ADDITIONAL STATEMENTS AND POSSIBLE
WARNINGS.

The radar

The Midland/Odessa radar (KMAF), 41 km away, was scanning. The volume nearest the first event began at 16:17 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ector

When
December 6, 10:19 AM CST to 10:35 AM CST
Where
Ector County, Goldsmith
Measured
57 kt (66 mph) estimated gust
Property damage
$35,000
Reported by
LAW ENFORCEMENT
Coordinates
31.983, -102.617

Multiple wind damage reports were received as a line of severe thunderstorms swept across Ector County. Several traffic signs were blown down in Goldsmith. Additional damage was reported in Odessa where power lines were downed by the winds at the intersection of 56th and Golden Streets. The most significant damage occurred along Sierra Street where a twelve by twenty-four foot storage barn was flattened by the winds. Debris from the destroyed barn damaged additional structures downwind. Large branches also were stripped from trees in the neighborhood.

Thunderstorm Wind, Midland

When
December 6, 10:55 AM CST
Where
Midland County, Midland
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
32.000, -102.083

Severe thunderstorm winds downed at least one large tree in Midland. The tree fell onto a storage shed and caused minor damage to the structure.

Thunderstorm Wind, Martin

When
December 6, 11:05 AM CST to 11:10 AM CST
Where
Martin County, Tarzan
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
32.300, -101.967

A local farmer reported thunderstorm wind gusts up to 60 MPH between Tarzan and Lenorah along State Highway 176.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5427968, 5427969, 5427970.